Post # 1
Ok, I’m going to the doctor next week so I could probably just wait and ask her, but I’m really curious and know we have lots of smart bees buzzing about here who might be able to answer my questions.
1. My mom just told me she heard that breatkthrough bleeding while on the pill can mean you have a greater risk of getting pregnant. Is there any truth to that? I’ve been having breakthrough bleeding since I started taking BC 9 months ago (no sex before the pills so I highly doubt I’m pregnant now). I keep giving the pills a chance though hoping the bleeding will go away with time. The only thing I could think of is that there’s a greater chance of breakthrough bleeding if you don’t take your pill regularly and also a higher risk of getting pregnant if you don’t take the pill regularly so I could see that. But what about women who take it at the exact same time everyday and still bleed? Should I switch pills ASAP or give the ones I’m taking now a bit longer?
2. Is there any chance taking BC pills while pregnant will harm a baby or cause a miscarriage if you’re pregnant and don’t know it and keep taking the pills? I’ve heard no, I’ve heard it depends on the type of pill, and I’ve heard it depends on how early in the pregnancy you are.
Ok, sorry for all my ramblings! That’s all I’ve got for now.
Post # 3
1. Basically, (and this is simplified) the birth control pill works to prevent pregnancy by convincing your body that you’re already pregnant. If you’re having breakthrough bleeding, it may mean that your body is not convinced, so there could be a higher risk of getting pregnant. To fix this, your doctor may put you on a pill with a higher dose or a slightly different type of hormone. Every woman’s body is different, so it’s not unusual to try a couple of different brands of the pill before you find the one that’s perfect for you.
2. Everything I’ve read says that there shouldn’t be any risk if you take the pill for a short while after you’ve become pregnant. It wouldn’t be more than a few weekes, right, because the first time you stop your pill and don’t have a period you’d clue in pretty fast!
Hope this helps, but talk to your Doctor!
Post # 4
Ok, thanks for the info.
Regarding #2, I’m on seasonique so I only get my period every 3 months. I’ve been at the same weight for 8-9 years so I think I’d notice before that, but you always hear those crazy stories where the woman didn’t know until she was in labor!
My mom tells me these stories and then for some reason my Mother-In-Law keeps telling us she thinks I’ll accidentally get pregnant while I’m still in grad school. Gaaah! They make me paranoid so I set an alarm to remind me to take it at the same time every day.
Post # 5
LeiAnn, from what I understand, breakthrough bleeding is very common with the extended-dose pills. Mention it to your GYN, but I think what you’re experiencing is normal for the type of pill you’re taking, albeit annoying!
Post # 6
Breakthrough bleeding and spotting are completely normal. Don’t worry about it.
(p.s. Look into getting an IUD!)
Post # 7
Breakthrough bleeding DOES NOT necessarily mean that your pill is less effective. Not taking the pill at the same time every day can cause the breakthrough and reduced effectiveness. You can also breakthrough even if you take the pill at the same exact time every day, and still have all of the protection.
Breakthrough is more common than not for at least the first year, and frequently beyond, for extended cycles. If the breakthrough doesn’t lessen after a year on the pill, try taking a different pill as extended cycle. You should never expect to be completely breakthrough free.
When I was on Seasonale, I went almost two years without a single day of breakthrough (and I skipped all periods for two years)! I was told that was a less than 1 in 10 occurrence. Very lucky! Then, all of a sudden, I couldn’t go more than two months without breakthrough on Seasonale. Last year I switched to Yasmin and I now take that as extended cycle. Although I still have some breakthrough, it’s been reduced.
Post # 8
As long as you are taking your pill on time, every day, then breakthrough bleeding (btb) does NOT put you at higher risk of pregnancy while you’re on the pill.
This link from Mayo Clinic says that if you’re taking the pill while pregnant, obviously you should stop once you’ve figured out that you’re pregnant, but that generally nothing bad happens: http://www.mayoclinic.com/health/birth-control-pill/WO00098 (scroll down some to see your question).
Post # 9
I was on Kariva for 2 1/2 years and recently messed up … so I’m waiting to get back on track and start pills again.
While on Kariva I never had any bleeding until my period which was 3 days long. I forgot and missed 3 pills … quit the pill and than had horrible bleeding so I’m waiting now to begin new pills. I have to get my period first though.
I’m all messed up. I know I’m not pregnant though. I have to go see the gyn on wed.
Post # 10
As an RN I can tell you that breakthrough bleeding is normal. Annoying yes, but normal. If it bothers you, talk to your GYN. Regarding the IUD comment, you will probably be told that you don’t fit the criteria unless you have had a child.